MAUDE Adverse Event Report: COOK INC C-FLEX DOUBLE PIGTAIL URETERAL STENT SET; FAD STENT, URETERAL

COOK INC C-FLEX DOUBLE PIGTAIL URETERAL STENT SET; FAD STENT, URETERAL
Model Number G14637
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a fragment from a c-flex double pigtail ureteral stent set broke off during a stent removal procedure.The patient had severe right upper pole hydroureteronephrosis who had a right sided ureteral stent placed approximately (b)(6) 2021.The patient was scheduled for a right stent removal.Upon removal of the stent, the surgeon noted a portion of the stent to be missing.Fluoroscopy was brought to the operating room and the fragment was visualized in the mid to distal ureter.While remaining under anesthesia an attempt was made to remove the fragment in operating room which was unsuccessful.The patient went to interventional radiology where an attempt was made but was also unsuccessful.Ultimately, the patient then returned to the or for an open ureterostomy where the fragment was removed.The patient remained under anesthesia for the entirety of the above attempts.A nephrostomy tube was left indwelling, and the patient was admitted for observation and is currently doing well.Both portions of the stent were sent to pathology post-procedure.
 
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional and corrected information was provided on 20oct2021: the stent was placed on (b)(6) 2021, and it was removed on (b)(6) 2021 when the noted malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report.
 
Additional Manufacturer Narrative
Description of event: it was reported that a fragment from a c-flex double pigtail ureteral stent set broke off during a stent removal procedure on (b)(6), 2021.The patient had severe right upper pole hydroureteronephrosis who had a right sided ureteral stent placed (b)(6), 2021.The patient was scheduled for a right stent removal.Upon removal of the stent, the surgeon noted a portion of the stent to be missing.Fluoroscopy was brought to the operating room and the fragment was visualized in the mid to distal ureter.While remaining under anesthesia an attempt was made to remove the fragment in operating room which was unsuccessful.The patient went to interventional radiology where an attempt was made but was also unsuccessful.Ultimately, the patient then returned to the or for an open ureterostomy where the fragment was removed.The patient remained under anesthesia for the entirety of the above attempts.A nephrostomy tube was left indwelling, and the patient was admitted for observation and is currently doing well.Both portions of the stent were sent to pathology post-procedure.Investigation ¿ evaluation.A document based investigation was performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was made out of specification.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: ¿precautions do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.Improper handling can seriously weaken the stent.Acute bending or overstressing during placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.Angulation of the wire guide or stent should be avoided.Use a 0-degree scope lens is recommended.Scopes larger than 21.0 french are suggested.¿ ¿how supplied upon removal from the package, inspect the product to ensure no damage has occurred.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Communication with the customer was attempted to understand how the initial removal attempts failed, whether there was calcification noted on the stent after removal, and if there was a reason why the stent would present removal difficulty.The response from the customer was either that the answers were unknown or not available.Requests were sent for the device to be returned to cook for investigation; however, the customer responded by stating that the device would not be returned.The lack of additional detail and device return resulted in cook being unable to determine the root cause for the stent separation.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
C-FLEX DOUBLE PIGTAIL URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12533805
Report Number1820334-2021-02224
Device Sequence Number16480930
Product Code FAD
UDI-Device Identifier00827002146372
UDI-Public(01)00827002146372(17)210816(10)9101563
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K162104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2021
Device Model NumberG14637
Device Catalogue Number036310
Device Lot Number9101563
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/15/2021
Supplement Date Received by Manufacturer10/20/2021
01/25/2022
Initial Report FDA Received Date09/27/2021
Supplement Report FDA Received Date10/22/2021
02/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/16/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age11 MO
Patient SexMale